Has anyone found an alternative to NSAID (non-steroidal anti-inflammatory drugs)

I am in difficulties with NSAID's I cannot live without them, the pain is too great and taking a combination of three different pain killers only takes the 'edge' off. The latest prescription resulted in internal bleeding and the gp said to take more pain killers (which don't work). Without the anti-inflammatories I feel and look 100 years old, can't even straighten my spine, let alone work.. Has anyone any ideas what to try??

7 Replies

oldestnewest
  • I have the same problem, and struggle with mixes that work.

  • It may be worth asking your GP for a referral to a Pain Clinic? They can look at the pain killers you are taking, teach you strategies for coping with pain and can sometimes offer alternative pain treatments such as acupuncture.

  • Cortico-steroid injections of Depo-Medrone, every 13 weeks, obviate tummy problems caused by NSAIDs. Found myself in the same situation as you with tummy bleeds after 20 years of very high doses of aspirin. Of course cortico-steroids bring their own problems eventually but, on balance, particularly if you're at that stage, I would recommend.

  • Many thanks for the suggestion of cortico-steroid injections, what are the problems with this?

  • Thinning of skin and loss of bone density Kath. However, you must appreciate this is a decade-on in my case. Ensure you take Calcium+VitD tabs twice a day from the get-go, possibly also alendronic acid or something similar once a week. Request a bone density scan when starting treatment then another every 3 years. You'll probably have to remind your consultant about the scans! Nothing you can do about the thinning skin except keep it well moisturised.

  • Tigerlilly

    Many thanks for the advice, skin now so thin scar tissue is blue, have tried alendronic acid and this is the stuff I think triggered the vomiting attacks and I'm five months into these at the moment at times can't even keep water down though the weight loss is good! I've never had a bone scan ever, this has not been suggested by anyone at all but will ask next Tuesday on gp appointment. So many thanks for your advice, Hope you keep well for the festive season. Love Kath

  • There are alternatives to alendronic apparently Kath - I don't get on with it either, stopped taking it months ago and must get round to asking for something else. It does cause tummy upsets. You should take Adcal-D3 too. Thanks for the good wishes - same to you, keep warm and don't work too hard Kath! x

You may also like...